Alert archive / Missouri / Areal Flood Warnings in 2017

Areal Flood Warning 9, NWS Springfield, MO

April 21, 20176 counties in Missouri

NWS Springfield, MO issued this areal flood warning at Apr 21, 2017, 1:54 PM CDT for 6 counties in Missouri. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2017, 1:54 PM CDT (18:54 UTC)
Expired
Apr 22, 2017, 2:00 AM CDT
In force
12 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, MO, Laclede County, MO, Shannon County, MO, Texas County, MO, Webster County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 91 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-171 m²/s²
0-3 km storm-relative helicity
-150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this areal flood warning went out at Apr 21, 12:00 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Apr 21, 12:00 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1200 PM CDT Fri Apr 21 2017

.SYNOPSIS...
Issued at 305 AM CDT Fri Apr 21 2017

As a stationary frontal boundary sits just south of our region
through late tonight and into early Saturday, waves of rainfall
will continue to develop across the central plains and push
through our area. With each round of rainfall, flooding concerns
will gradually increase, especially south of the HWY 54 corridor.

Gradual clearing can be expected by late weekend and into early
next week. After a few days of pleasant weather early to midweek,
more unsettled weather is anticipated.

&&

.SHORT TERM...(Today through Saturday)
Issued at 305 AM CDT Fri Apr 21 2017

Showers and a few embedded thunderstorms have developed across
southeast Kansas and the Missouri Ozarks early this morning. This
activity is forecast to continue to develop/expand eastward
through the morning. A series of upper level disturbances should
keep precipitation going through much of the day. A less subtle
wave will then eject from the Rockies and into the southern plains
this afternoon. There may be a very slight break in the rainfall
late morning/early afternoon (respectively), however, with the
evolution of the waves, think that any break will be short-lived
before additional showers and storms develop/expand into the
region from the west.

From a severe weather standpoint, there will be just enough
elevated instability and wind shear or a hail/gusty wind threat,
however, the main story with this storm system will likely be the
potential for flooding (see below).

Eventually, a surface low with its parent mid level wave will
shift eastward during the morning Saturday. This should push the
heavier rain off to the east. Although much of the heavier
rainfall moves east, we will still be left with some light rain
showers/drizzle. It will also be noticeably cooler with some
locations not even getting above 50 degrees.

In terms of storm totals, most short term and global guidance have
increased amounts across the I44 corridor. Went ahead and added
Bourbon and Vernon Counties to the Flood Watch due to receiving
around an inch of rain yesterday with an additional 1-2 expected
up that way before all said and done. Around the I44 corridor and
especially south, think rainfall amounts of 2-4" with locally
higher amounts (say 5") is still reasonable. With soils becoming
quickly saturated (if not already) flooding concerns will grow
with each wave of heavier rainfall through today and especially
into the evening/overnight tonight.

.LONG TERM...(Saturday night through Thursday)
Issued at 305 AM CDT Fri Apr 21 2017

Precipitation and eventually clouds should slowly start to
decrease as the pesky late week system continues to exit stage
right by Sunday. Upper level ridging is then expected to build over
our area next week. This will allow temperatures to warm back
into the normal range after a below average weekend.

The weather once again turns unsettled mid to late week next week
as another series of mid level waves move from the southern
plains and into our region. At this time, timing and exact impact
of each wave are still difficult to resolve, however, this looks
to be a decent opportunity of more showers and thunderstorms
through perhaps early next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1154 AM CDT Fri Apr 21 2017

Mainly IFR with some MVFR for the next 24 hour period at the 3
terminal forecast points. First round of convection has shifted
east of the area late this morning with the next round of rain
with some embedded thunderstorms pushing in from the southwest.
The rain will likely continue into the overnight hours as a strong
shortwave pushes in from Kansas and surface low pushes across AR.
Could turn into more of a drizzle/light rain heading into the last
6 to 8 hours of the TAF.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flood Watch through Saturday morning for MOZ066-077>082-088>098-
     101>106.

KS...Flood Watch through Saturday morning for KSZ073-097-101.

&&

SYNOPSIS...Frye
SHORT TERM...Frye
LONG TERM...Frye
AVIATION...Lindenberg
Hazardous weather outlook, Apr 21, 1:28 PM CDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
128 PM CDT Fri Apr 21 2017

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221830-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
128 PM CDT Fri Apr 21 2017

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Flooding risk.
  Elevated Lightning risk.
  Limited Non thunderstorm wind risk.

DISCUSSION...

Moderate to heavy rainfall with embedded thunderstorms will
continue to impact the area this afternoon. The back edge of this
round of precipitation will begin pushing across eastern Kansas
and western Missouri by mid afternoon with the rainfall spreading
east across the eastern Ozarks. Another round of rainfall with
embedded thunderstorms is expected to move into the area tonight.

The heavy rainfall will fall on already saturated ground with
additional rainfall totals of 1 to 3 inches possible. The
excessive rainfall will result in an elevated risk of flooding and
flash flooding, especially along rivers, streams, poor drainage
areas and low water crossings.

Some wind gusts in excess of 30 mph will be possible, mainly over
western Missouri into extreme southeast Kansas this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Residual flooding will be possible during much of the day
Saturday from heavy rainfall on Friday.

Our next storm system will set up across the central plains by
mid week next week. Additional showers and thunderstorms will be
possible during this timeframe.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 21, 12:14 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1214 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     FLASH FLOOD      COLUMBUS                37.17N 94.84W
04/21/2017                   CHEROKEE           KS   EMERGENCY MNGR

            NUMEROUS LOW WATER CROSSINGS ARE FLOODED
            THROUGHOUT CHEROKEE COUNTY.

&&

BURCHFIELD
Local storm report, Apr 21, 1:13 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLOOD            3 SW POTTERSVILLE       36.67N 92.06W
04/21/2017                   HOWELL             MO   DEPT OF HIGHWAYS

            STATE HIGHWAY K IS CLOSED DUE TO FLOODING.

&&

BURCHFIELD
Local storm report, Apr 21, 1:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
118 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            4 WNW AVA               36.97N 92.73W
04/21/2017                   DOUGLAS            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY Y IS CLOSED DUE TO FLOODING AT
            COWSKIN CREEK.

&&

BURCHFIELD
Local storm report, Apr 21, 1:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
119 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            2 E AVA                 36.96N 92.62W
04/21/2017                   DOUGLAS            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY FF IS CLOSED DUE TO FLOODING
            AT HUNTER CREEK.

&&

BURCHFIELD
Local storm report, Apr 21, 1:21 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLOOD            4 NNW BRUSHYKNOB        37.01N 92.52W
04/21/2017                   DOUGLAS            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY U IS CLOSED DUE TO FLOODING AT
            BRYANT CREEK.

&&

BURCHFIELD
Local storm report, Apr 21, 1:52 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
152 PM CDT FRI APR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLOOD            4 SSE FORDLAND          37.10N 92.92W
04/21/2017                   WEBSTER            MO   DEPT OF HIGHWAYS

            STATE HIGHWAY Z IS CLOSED DUE TO FLOODING AT
            THE FINLEY CREEK.

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 8:36 PM CDTRiver Flood WarningSGFVernon5 days
Apr 21, 5:45 AM CDTAreal Flood WarningSGFBarry, McDonald, Newton8 hr
Apr 21, 8:25 AM CDTAreal Flood WarningSGFHowell, Oregon, Shannon12 hr
Apr 21, 8:32 AM CDTRiver Flood WarningSGFMcDonald65 hr
Apr 21, 8:56 AM CDTRiver Flood WarningSGFCedar3 days
Apr 21, 8:56 AM CDTRiver Flood WarningSGFBates, Vernon6 days
Apr 21, 8:56 AM CDTRiver Flood WarningSGFVernon5 days
Apr 21, 9:09 AM CDTRiver Flood WarningSGFPulaski41 hr
Apr 21, 9:09 AM CDTRiver Flood WarningSGFPulaski66 hr
Apr 21, 9:09 AM CDTRiver Flood WarningSGFPhelps3 days
Apr 21, 9:13 AM CDTFlash Flood WarningSGFJasper12 hr
Apr 21, 9:16 AM CDTFlash Flood WarningSGFBarry, McDonald, Newton12 hr
Apr 21, 10:16 AM CDTRiver Flood WarningSGFStone62 hr
Apr 21, 10:17 AM CDTAreal Flood WarningSGFBarton12 hr
Apr 21, 10:40 AM CDTFlash Flood WarningSGFLawrence12 hr
Apr 21, 11:00 AM CDTFlash Flood WarningSGFChristian, Greene, Stone, Taney12 hr
Apr 21, 11:53 AM CDTAreal Flood WarningSGFCedar, Dade, Polk, Vernon12 hr
Apr 21, 1:07 PM CDTAreal Flood WarningSGFDouglas, Ozark12 hr
Apr 21, 2:28 PM CDTRiver Flood WarningSGFJasper55 hr
Apr 21, 2:28 PM CDTRiver Flood WarningSGFJasper3 days
Apr 21, 6:19 PM CDTFlash Flood WarningSGFDouglas, Howell, Oregon, Ozark, Shannon, Texas and 1 more12 hr
Apr 21, 8:56 AM CDTRiver Flood WarningSGFBourbon67 hr
Apr 21, 1:31 PM CDTRiver Flood WarningSGFBourbon59 hr
Apr 21, 2:28 PM CDTRiver Flood WarningSGFCherokee3 days

Nearby

Areal Flood Warnings in Missouri, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.